Alert archive / West Virginia / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 14, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at May 12, 2004, 2:43 PM EDT for Webster County, West Virginia. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 12, 2004, 2:43 PM EDT (18:43 UTC)
- Expired
- May 12, 2004, 3:30 PM EDT
- In force
- 47 min
- Issued by
- NWS Charleston, WV
- Area
- Counties, with a storm outline in the text
County Webster County, WV
The radar
The Charleston,WV radar (KRLX), 108 km from the middle of the area, began a volume at 18:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 6.7 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 961 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
342 WUUS51 KRLX 121843 SVRRLX WVC101-121930- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON WV 243 PM EDT WED MAY 12 2004 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WEBSTER COUNTY IN WEST VIRGINIA... * UNTIL 330 PM EDT... * AT 241 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE THUNDERSTORM NEAR COWEN...OR ABOUT 9 MILES NORTHEAST OF CRAIGSVILLE...MOVING SLOWLY NORTH AT 5 MPH. * SOME LOCATIONS IN THE WARNING AREA INCLUDE...ERBACON AND WEBSTER SPRINGS. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. LAT...LON 3848 8068 3835 8051 3858 8023 3871 8045 $$ KTB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 2:35 PM EDT, 8 minutes earlier.
Area forecast discussion, May 12, 2:35 PM EDT, 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 235 PM EDT WED MAY 12 2004 .UPDATED FOR DISCUSSION... 235 PM EDT WED MAY 12 2004 .TONIGHT THROUGH THURSDAY NIGHT... SUMMER LIKE PATTERN CONTINUES...WITH RIDGING KEEPING SOUTHERLY FLOW AND MOISTURE FLOWING INTO CWA THROUGH THURSDAY NIGHT INTO FRIDAY MORNING. MODELS SIMILAR IN TIMEING OF WEAK SHORT WAVE TO PUSH THROUGH AREA LATE THURSDAY AFT AND EVENING. GFS A TAD OVERDONE WITH THIS AND PREFERED WEAKER MESOETA/ETA. WITH THIS FEATURE...COVERAGE OF SHWS/TSTMS SHOULD INCREASE TOMORROW DURING AFTERNOON MAXIMUM HEATING AND LAST A TAD LONGER INTO THE EVENING HOURS. WENT WITH A BLEND OF GUID TEMPS WHICH ARE ALSO IN LINE WITH SURROUNDING OFFICES. WENT SLIGHTLY HIGHER IN POPS AS WELL FOR THURSDAY/THUR NIGHT. .FRIDAY THROUGH WEDNESDAY... AN UNSETTLED PERIOD ON TAP. MODELS BRING WEAK COLD FRONT ACROSS THE CWA LATER SATURDAY...STALLING IT JUST TO OUR SOUTH ON SUNDAY BEFORE LIFTING IT BACK NORTH ON MONDAY. THE GFS WAS USED FOR TIMING...BEING SUPPORTED BY THE EURO AND CANADIAN MODELS IN BEING JUST A LITTLE SLOWER THAN THE ETA MODEL. LOOKS TO BE A WARM AND CONDITIONALLY UNSTABLE ATMOSPHERE AHEAD OF THE FRONT...WITH SCATTERED MAINLY AFTERNOON THUNDERSTORMS FRIDAY BECOMING MORE NUMEROUS LATE FRIDAY NIGHT AND SATURDAY WITH THE FRONT. CONDITIONS WILL IMPROVE FROM THE NORTH AND WEST SATURDAY AFTERNOON WITH SOME DRIER AIR MOVING IN...BUT THE THREAT OF CONVECTION WILL CONTINUE IN THE SOUTH AND EAST SUNDAY DUE TO THE PROXIMITY OF THE FRONT. ANOTHER COLD FRONT IS EXPECTED TO DROP SOUTHEAST LATE TUESDAY AND THEN STALL ACROSS THE REGION ON WEDNESDAY...WITH CONVECTION INCREASING AGAIN TUESDAY AND ESPECIALLY WEDNESDAY. THUS...THE BEST CHANCE FOR CONVECTION THIS PERIOD WILL BE SATURDAY AND AGAIN LATER TUESDAY INTO WEDNESDAY IN CONJUNCTION WITH THE FRONTAL BOUNDARY. TEMPERATURES THIS PERIOD WILL BE DIFFICULT GIVEN THE MOIST AND UNSTABLE ATMOSPHERE...BUT DAYTIME TEMPERATURES WILL GENERALLY BE COOLER THAN HAS BEEN WITH MORE CLOUD COVER AND BETTER RAIN CHANCES. MAV TEMPERATURE GUIDANCE SHOWS THIS NICELY AND FOLLOWED CLOSELY. JS/JMV && .PREVIOUS DISCUSSION... 251 AM EDT WED MAY 12 2004 TODAY THROUGH THURSDAY... SCATTERED CLOUDS REMAIN ACROSS THE CENTRAL APPALACHIANS AND MIDDLE OHIO VALLEY...WILL LITTLE TO NO PRECIPITATION OVERNIGHT. DIURNAL POPS INCLUDED ONCE AGAIN THIS AFTERNOON AND EVENING...WITH FEW CHANGES FROM THE WEATHER EXPERIENCED ON TUESDAY. DIFFICULT TO LABEL SPECIFIC AREAS EXPECTING THE BEST SHOT OF THUNDERSTORMS THIS AFTERNOON. SMALL TWEAKS NEEDED TO CURRENT GRIDS AND ZFP. MADE MORE OF A DIURNAL PATTERN TO THE POPS TONIGHT. ROSE OVERNIGHT TEMP FOR EKN A COUPLE OF DEGREES...BANKING ON A FEW MORE CLOUDS STICKING AROUND TONIGHT. WENT MIDDLE OF THE ROAD GUIDANCE WISE. THURSDAY NIGHT ON... WITH MOIST AIRMASS IN PLACE...BELIEVE TREND OF DIURNAL SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH FRIDAY. A COLD FRONT IS THEN EXPECTED TO PUSH INTO THE REGION FRIDAY NIGHT OR SATURDAY. ETA IS THE FASTEST MODEL AND MOVES THE FRONT INTO THE MIDDLE OF OUR FORECAST AREA BY 12 UTC SATURDAY. HOWEVER...THE 00 UTC GFS CONTINUES TO SHOW THE FRONT WILL NOT AFFECT THE AREA UNTIL LATER ON SATURDAY. FEEL THE GFS SOLUTION IS MORE LIKELY AS HIGH PRESSURE OVER THE SOUTHERN ATLANTIC SHOULD ACT TO SLOW DOWN THE PROGRESSION OF THE FRONT. IN ADDITION...THE GRIDS ALREADY REFLECT THE GFS SOLUTION AND COULD NOT SEE ANY REAL REASON TO MAKE A CHANGE. THE GFS CONTINUES TO INDICATE THE FRONT WILL PUSH SOUTH AND THEN BECOME STATIONARY EITHER ACROSS OUR SOUTHERN COUNTIES OR JUST SOUTH OF OUR FORECAST AREA SUNDAY...BEFORE LIFTING BACK NORTH AS A WARM FRONT ON MONDAY. CURRENT GRIDS ALSO REFLECT THIS THINKING. SO...HAVE ONLY MADE MINOR TWEAKS TO THE FORECAST. KF/JSH && .AVIATION... 115 PM EDT WED MAY 12 2004 SCATTERED AFTERNOON SHOWERS AND A POSSIBLE THUNDERSTORM ACROSS ENTIRE AREA...WILL BE THE NORM THE REST OF THIS AFTERNOON ANDEARLY THIS EVENING. MVFR FOG TO DEVELOP OVERNIGHT...ESPECIALLY WHERE PRECIP HAS FALLEN. AGAIN SCT040 SCT100 BWTN 12Z-18Z WITH BKN CIELINGS TOWARDS NOON ON THURSDAY. JS && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. VA...NONE. KY...NONE. OH...NONE. &&
Hazardous weather outlook, May 12, 3:40 AM EDT, 11 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 340 AM EDT WED MAY 12 2004 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-121600- ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA-CABELL WV-CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV-FAYETTE WV-GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV-JACKSON OH-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV-LOGAN WV-MASON WV-MCDOWELL WV-MEIGS OH-MINGO WV-MORGAN OH-NICHOLAS WV-PERRY OH-PLEASANTS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV-RANDOLPH WV-RITCHIE WV-ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV-VINTON OH-WASHINGTON OH-WAYNE WV-WEBSTER WV-WIRT WV-WOOD WV-WYOMING WV 340 AM EDT WED MAY 12 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO... NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST VIRGINIA. .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED...ALTHOUGH ANY THUNDERSTORM TODAY WILL BE SLOW MOVING...WHICH COULD LEAD TO SOMEWHAT PROLONGED LOCALIZED HEAVY RAINFALL. WE WILL NEED TO WATCH RAINFALL PATTERNS TODAY...IN CONJUNCTION WITH WHERE HEAVY RAIN OCCURRED TUESDAY. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED.
In the hours before
Special weather statement, May 12, 2:08 PM EDT, 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 208 PM EDT WED MAY 12 2004 WVZ037>039-046-047-121910- NICHOLAS WV-POCAHONTAS WV-RANDOLPH WV-UPSHUR WV-WEBSTER WV- INCLUDING THE CITIES OF...BUCKHANNON...EDEN...ELKINS...MARLINTON... SUMMERSVILLE AND WEBSTER SPRINGS 208 PM EDT WED MAY 12 2004 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... CLUSTERS OF SHOWERS AND THUNDERSTORMS WERE DRIFTING SLOWLY NORTH THROUGH PORTIONS OF NICHOLAS... WEBSTER...RANDOLPH...AND POCAHONTAS COUNTIES. THESE STORMS WILL ALSO BE AFFECTING UPSHUR COUNTY. RIGHT AT 2 OCLOCK...THE HEAVIEST RAINS WERE NEAR PICKENS AND KUMBRABOW STATE IN RANDOLPH COUNTY...AND BETWEEN RICHWOOD AND CRAIGSVILLE IN EASTERN NICHOLAS COUNTY. ALONG WITH POSSIBLE LIGHTNING HITS...SMALL HAIL AND BRIEF DOWNPOURS ARE LIKELY. DUE TO THE SLOW MOVEMENT...A LOCALIZED INCH OF RAIN COULD FALL IN LESS THAN AN HOUR DURING THESE MID AND LATE AFTERNOON HOURS. KTB
Nearby
Severe Thunderstorm Warnings in West Virginia, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.